Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 172, NWS Topeka, KS

September 7, 2015Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2015, 3:19 PM CDT for Washington County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2015, 3:19 PM CDT (20:19 UTC)
Expired
Sep 7, 2015, 4:00 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Washington County, KS

The radar

The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KTOP 072019
SVRTOP
KSC201-072100-
/O.NEW.KTOP.SV.W.0172.150907T2019Z-150907T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF MAHASKA...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...TWO INCH HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HANOVER AND HOLLENBERG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4000 9682 3981 9693 4000 9734
TIME...MOT...LOC 2019Z 293DEG 28KT 4007 9728 

HAIL...2.00IN
WIND...70MPH
 
$$

GDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:43 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 7, 12:43 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT MON SEP 7 2015

...Update to aviation forecast discussion...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 213 AM CDT MON SEP 7 2015

An axis of isentropic lift stretches from central to far
northeast KS on the 305-310 K surfaces and is responsible for the
scattered storms currently moving through portions of eastern KS.
This isentropic lift is forecast to continue through the morning
hours and gradually move eastward as the low level jet veers.
Given these storms are elevated and the instability aloft is
marginal do not expect any severe wind or hail. The boundary layer
inversion appears rather shallow therefore could not rule out an
isolated wind gust reaching the surface. Several models are
forecasting a few perturbations within the flow aloft that may
track over the area during the day today. This activity should
stay scattered in coverage and remain closer to the KS/NE state
line given the better forcing will likely be further north. If any
surface based storms can develop late this afternoon and evening
there is a chance it could be strong to severe. The MUCape could
reach as high as 3000 j/kg while deep layer shear approaches 35
kts, which could support an isolated severe storm. One focus for
this developed could be the synoptic front that will still reside
across the forecast area. All of this could be negatively affected
by extensive cloud cover and or any lingering precip. Forecast
high temperatures will also depend on this and as of now will
range from upper 80s to the mid 90s mainly in central KS. Later
tonight isentropic lift will likely increase ahead of the main
deepening trough. This isentropic lift appears to be stronger and
the instability higher over over southern NE. So the best chance
for storms should be near the state line and then into portions of
northeast KS as the low level jet veers. Heavy rainfall will also
be a threat with pwats approaching 2 inches this evening and
overnight. The isentropic lift and moisture transport could stay
focused over the same area for a good portion of the night,
although there is a chance that the bulk of the overnight precip
remains across NE.

.LONG TERM...(Tuesday THROUGH Sunday)
ISSUED AT 213 AM CDT MON SEP 7 2015

Quite a bit of variance in the models in the amount of instability
available on Tuesday for storms. Think the GFS/EC which are lower
are more sensible given day will likely be influenced by
cloudiness from overnight storms in the area. Relatively good
agreement that better rain chances come in the afternoon through
the evening hours, moving through the southeast in this timeframe
with lift from the stronger wave and passage of the surface front.
0-6km bulk shear still on the marginal end around 25-35kts with
better shear north of the area. PW values still well above normal
in the 2 inch range, so main hazards still look to be heavy
rainfall, wind gusts and possibly hail in the stronger updrafts.
Temperatures tricky to forecast given Tuesday as a transition
period, but have low 80s north to low/mid 80s south before storms
and front push southward through the day. Lows fall into the lower
to mid 60s as front comes through quickly and brings in drier
continental air behind.

Conditions dry out for Wednesday as the surface high moves
through, with a weak shortwave passing on Thursday bringing
another low end chance for precipitation and a reinforcing shot
of cooler air for Friday and Saturday with highs forecast in the
70s. Return flow around the surface high brings highs back to the
80s on Sunday. Kept some low chances for precip on Saturday as
some guidance continues to indicate a passing wave through that
timeframe.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1236 PM CDT MON SEP 7 2015

Currently a weak shortwave is still making its way over northeast
KS. A few showers remain to the South of the terminals, but trends
continue in weakening and decreasing coverage. Improvements in
CIGS at KTOP should continue over the next couple hours. The
balance of the afternoon and early evening look VFR at this point.
Confidence into the evening decreases with storm chances once
again in the overall picture. However, coverage and exact timing
are not certain. Have included VCTS in the overnight period again
as the Low Level Jet will still be influencing the terminals and
low- level boundary will still be a factor in the overall forecast
likely through the entire period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...67
AVIATION...Drake
Hazardous weather outlook, Sep 7, 1:07 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
107 PM CDT MON SEP 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-081815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
107 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL LINGER SOUTH OF INTERSTATE 70
THROUGH THE AFTERNOON HOURS AND ARE NOT EXPECTED TO BE SEVERE.

FURTHER NORTH NEAR THE NEBRASKA BIRDER THUNDERSTORMS MAY
REDEVELOP LATER THIS AFTERNOON...AND A FEW OF THESE STORMS COULD
BE STRONG TO SEVERE WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY
RAINFALL THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE
NORTH OF A CONCORDIA TO HORTON LINE.

ADDITIONAL OVERNIGHT THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL...MAINLY TO AREAS NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE TUESDAY INTO TUESDAY EVENING AS THE
SURFACE FRONT AND UPPER SYSTEM MOVE THROUGH THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO SEVERE.  LOCALLY HEAVY RAINFALL
WILL ALSO CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF A CONCORDIA TO HORTON
LINE LATER THIS AFTERNOON AND EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:39 PM CDTTornado Warning Tornado observedTOPWashington36 min
Sep 7, 4:14 PM CDTTornado WarningTOPWashington9 min
Sep 7, 4:16 PM CDTTornado WarningTOPMarshall29 min
Sep 7, 4:44 PM CDTTornado WarningTOPMarshall31 min
Sep 7, 5:13 PM CDTSpecial Weather StatementTOPNemaha32 min
Sep 7, 5:24 PM CDTSpecial Weather StatementTOPOttawa36 min
Sep 7, 5:29 PM CDTSevere Thunderstorm WarningTOPDickinson46 min
Sep 7, 6:07 PM CDTSpecial Weather StatementTOPDickinson38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.